Ask an expert
Question

04 Jul 2005

antibiotcs and birth control
I have been placed on two courses of antibiotics in one months after having my wisdom teeth removed. First right after the operation and later in the same month after it was not healing properly. Is it true that antibiotics have an effect on the pill?
I can't remember the names of the antibiotics but my pill is Nordette. I am worried that I have been unprotected all this time.
Answer 466 views
Expert
CyberDoc
CyberDoc

01 Jan 0001

Worried, antibiotics like Ciprofloxacin, Clarithromycin, Co-trimoxazole and Erythromycin have very little effect on the pill. The risk of break-through bleeding and of pregnancy are very remote to nil, but my advice would be to rather be safe than sorry – take extra precaution for the duration of the treatment.
With antibiotics like Cephalexin, Chloramphenicol, Clindamycin, Metronidazole, Penicillin and Tetracycline the risk of break-through bleeding is high and the risk of falling pregnant is moderate. The best would be to take extra precaution for the duration of the treatment plus 7 days. In the case of long-term treatment extra precaution is only necessary for the first 4 weeks.
If you’re interested in more information on how drugs affect the efficacy of the pill you’re welcome to mail me at CyberDoc@mweb.co.za. Good luck.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.